Alert archive / Nebraska / Snow Advisories in 2008
Snow Advisory 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow advisory at Mar 16, 2008, 2:45 PM MDT for 4 counties in Nebraska. It took effect at Mar 16, 2008, 6:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2008, 2:45 PM MDT (20:45 UTC)
- In effect from
- Mar 16, 2008, 6:00 PM MDT
- Expired
- Mar 17, 2008, 2:27 AM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow advisory went out at Mar 16, 3:11 AM MDT, 11 hours 34 minutes earlier.
Area forecast discussion, Mar 16, 3:11 AM MDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MDT SUN MAR 16 2008
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE GFS MODEL IS FAVORED EARLY TODAY...AS OVERNIGHT IT HAS BEEN
VERIFYING QUITE WELL WITH THE BANDS OF PRECIPITATION ASSOCIATED
WITH SHORT-WAVE ENERGY ALOFT AND ISENTROPIC LIFT AHEAD OF THE
AMPLIFYING UPPER TROUGH AND CLOSED LOW EXPECTED OVER SOUTHERN
NEVADA BY DAYBREAK. BENEATH THE BAND OF SNOW MOVING NORTHEAST
ACROSS AREAS FROM THE LARAMIE RANGE EAST ACROSS THE NEBRASKA
PANHANDLE CAN EXPECT PERIODS OF BRIEFLY HEAVY SNOWFALL WHICH WILL
ACCUMULATE TO AROUND ONE TO TWO INCHES. INCLUDING THE ONE INCH OF
SNOW WHICH FELL WITH AN EARLIER BAND OF SNOW BEFORE MIDNIGHT...NEW
SNOW ACCUMULATION AT THE NWS IN CHEYENNE IS AROUND 2 INCHES
FOLLOWING THE PASSAGE OF THE SECOND BAND OF SNOW WHICH WILL
CONTINUE TO AFFECT THE EASTERN HALF OF THE FORECAST AREA EARLY
THIS MORNING.
AS JET ENERGY WITH THE SHORT-WAVE ALOFT MOVES OVERHEAD EARLY THIS
MORNING...SURFACE PRESSURE FALLS WILL CONTINUE OVER THE FORECAST
AREA. THIS AREA IS NOT EXPECTED TO BE THE MAIN REGION OF SURFACE
CYCLOGENESIS HOWEVER...SINCE THE CORE OF THE SURFACE LOW IS
EXPECTED TO DEVELOP OVER ARIZONA AND NEW MEXICO AS A 140 KNOT JET
STREAK ROUNDS THE BASE OF THE AMPLIFYING UPPER LEVEL TROUGH THIS
MORNING. PRECIPITATION CHANCES WILL DECREASE ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA THIS MORNING AS DRIER AIR ALOFT
MOVES THROUGH AHEAD OF THE DEVELOPING MID AND UPPER LEVEL TROUGH.
HAVE INCREASED PRECIPITATION CHANCES FROM SOUTH TO NORTH THROUGH
THE AFTERNOON HOURS AS MID-LEVEL ISENTROPIC LIFT DEVELOPS. MAINLY
LIGHT SNOW WILL BE EXPECTED DURING THE AFTERNOON AS IT WILL TAKE A
WHILE FOR THE MIDDLE LEVELS OF THE ATMOSPHERE TO SATURATE ENOUGH
TO PROMOTE BETTER SNOW GROWTH ALOFT THIS EVENING.
TONIGHT AND MONDAY...ANALYSIS OF THE WATER VAPOR IMAGERY AND
SATELLITE DERIVED WINDS AT JET LEVEL OVER THE EASTERN PACIFIC
OCEAN INDICATE THE 00Z GFS INITIALIZED BETTER THAN THE WRF IN THE
LATEST RUNS WITH REGARD TO THE UPPER JET STRENGTH ON THE BACK SIDE
OF THE AMPLIFYING TROUGH. THIS SUPPORTS WEIGHTING THE TONIGHT AND
MONDAY FORECAST MORE ON THE SLOWER EVOLVING GFS SOLUTION WITH THE
CORE OF THE SURFACE LOW PRESSURE REMAINING FARTHER SOUTH THAN IS
REPRESENTED BY THE WRF. HOWEVER...BOTH MODELS HAVE SIMILAR
PLACEMENT OF THE 700 MB FEATURES WHICH WILL RESULT IN A WIDESPREAD
PRECIPITATION EVENT ACROSS MOST OF THE AREA. THE 295K ISENTROPIC
SURFACE CLEARLY SHOWS THE ISENTROPIC LIFT SPREADING NORTH INTO
SOUTHEAST WYOMING AND NEBRASKA PANHANDLE BY SUNDAY EVENING AND
CONTINUING THROUGH MONDAY AFTERNOON. THIS ISENTROPIC LIFT APPEARS
TO BE THE MAIN DRIVING FACTOR FOR PRECIPITATION FORMATION WITH
THIS STORM SYSTEM OVER SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE. THERE WILL ALSO BE SOME ADDITIONAL JET SUPPORT SUNDAY
NIGHT AND THIS WILL LIKELY BE THE PERIOD WITH THE HEAVIEST
ACCUMULATIONS OVER THE SOUTHEAST WYOMING AREAS UNDER THE WINTER
STORM WATCH. HAVE ADJUSTED SNOWFALL AMOUNTS BASED ON THE LATEST
MODEL GUIDANCE...WITH MORE EMPHASIS ON THE FORCING AREAS SUGGESTED
BY THE GFS MODEL. HAVE DECIDED TO DROP THE WINTER STORM WATCH FOR
PLATTE AND GOSHEN COUNTIES IN WYOMING...AND SIOUX AND DAWES
COUNTIES IN NEBRASKA AS BOTH THE GFS AND WRF ARE SUGGESTING THAT
PRECIPITATION CHANCES WILL BE MORE LIMITED THERE THAN PREVIOUSLY
THOUGHT...AND ANY SNOW ACCUMULATIONS SHOULD REMAIN BELOW ADVISORY
CRITERIA. ELSEWHERE...WAS FAIRLY CONFIDENT IN SNOWFALL AMOUNT
ADJUSTMENTS AND COULD HAVE GONE WITH A SNOW ADVISORY IN A FEW
AREAS ALONG WITH A WINTER STORM WARNING IN PORTIONS OF THE
SOUTHERN NEBRASKA PANHANDLE. HOWEVER...DECIDED TO MOVE THE START
OF THE WATCH BACK TO 00Z TO LINE UP WITH NEIGHBORING OFFICES.
AFTER COORDINATION WITH NEIGHBORING OFFICES TO THE EAST AND SOUTH
WHICH WILL SURELY BE INFLUENCED BY THE SAME BANDS OF PRECIPITATION
LATE THIS AFTERNOON THROUGH MONDAY...CONSENSUS THOUGHT WAS THAT
CONTINUING DIFFERENCES IN THE LATEST MODEL RUNS AS TO THE OVERALL
PATTERN ALOFT AND ASSOCIATED PRECIPITATION PLACEMENT CREATED
LIMITED CONFIDENCE ENOUGH TO ALLOW THE NEXT SHIFT TO SEE THE 12Z
MODEL RUNS BEFORE MAKING ANY POTENTIAL UPGRADES TO THE WATCH.
BASED ON THE EXPECTED PRESENCE OF FRESH SNOWFALL IN MANY AREAS OF
THE NEBRASKA PANHANDLE...HAVE TRENDED FORECAST TEMPERATURES BELOW
GUIDANCE FOR MONDAY.
THE MODEL GUIDANCE SUGGESTS THAT PRECIPITATION WILL QUICKLY MOVE
EAST OF THE FORECAST AREA MONDAY NIGHT.
.LONG TERM...TUESDAY THROUGH SUNDAY MARCH 23RD.
TUESDAY...BRISK NORTHWEST FLOW ALOFT PREVAILS. LOOKS LIKE ENOUGH
LOW/MID LEVEL MOISTURE FOR SCATTERED OROGRAPHIC SNOW SHOWERS ACROSS
THE SNOWY RANGE. WINDY DAY PER PROGGED SURFACE GRADIENTS AND LOW
LEVEL WINDS.
WEDNESDAY...LOW AMPLITUDE SHORTWAVE RIDGING PREVAILS ACROSS WYOMING.
FEW OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY RANGE...OTHERWISE DRY.
WARMING TREND WITH HIGHS IN THE 40S AND 50S WITH 1000-500 MB
THICKNESSES NEAR 5490 METERS AND DOWNSLOPE WARMING.
THURSDAY...ANOTHER MILD DAY PER PROGGED THICKNESSES. PERHAPS SLIGHT
CHANCE OF PRECIPITATION ACROSS OUR NORTHERN COUNTIES IF FRONTAL
BOUNDARY IS TRULY IN THAT LOCATION.
FRIDAY...CONTINUED MILD WITH 1000-500 MB THICKNESSES NEAR 5520
METERS. GFS LOOKS OVERDONE ON QPF BASED ON PATTERN THUS HAVE KEPT
POPS LOW.
SATURDAY...16/00Z GFS RUN SHOWS A CLOSED UPPER LOW ACROSS WESTERN
WYOMING. STILL TOO SOON TO BUY THIS SOLUTION HOOK LINE AND SINKER.
WILL THUS CONTINUE WITH LOW POPS WHICH BLENDS WELL WITH NEARBY
OFFICES.
SUNDAY...UPPER LOW PROGGED TO MOVE ACROSS COLORADO WHICH WOULD
PRODUCE WIDESPREAD SNOW ACROSS WYOMING. WILL NEED TO WATCH MODEL
TRENDS BEFORE ADDING IN SIGNIFICANT SNOWFALL THIS FAR OFF. WILL KEEP
POPS LOW FOR NOW UNTIL MODELS SHOW SOME RUN TO RUN CONTINUITY. RUBIN
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS AND MOUNTAIN OBSCURATION DUE TO THE
BAND OF SNOW MOVING NORTHEAST ACROSS THE FORECAST AREA EARLY THIS
MORNING WILL GRADUALLY IMPROVE BUT AREAS OF IFR AND LIFR WILL
CONTINUE TO BE PRESENT WITH FOG REDUCING VISIBILITIES. AFTER A
BRIEF PERIOD WHERE VFR CONDITIONS WILL DOMINATE BETWEEN SUNRISE
AND MIDDAY...FLIGHT CONDITIONS WILL AGAIN DETERIORATE TO
WIDESPREAD MVFR AND AREAS OF IFR BY EARLY THIS EVENING. BY LATE
THIS EVENING...EXPECT WIDESPREAD IFR AND LIFR CONDITIONS IN SNOW
SOUTH AND EAST OF A LINE FROM NEAR KLAR TO KAIA. AREAS NORTH AND
WEST OF THIS LINE CAN ALSO EXPECT WIDESPREAD MVFR WITH MOUNTAIN
OBSCURATION ALSO LIKELY OVERNIGHT AND INTO MONDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 PM MONDAY FOR WYZ066-
WYZ069-WYZ070.
NE...WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 PM MONDAY FOR NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...SJC
LONG TERM....RUBINHazardous weather outlook, Mar 16, 4:17 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 417 AM MDT SUN MAR 16 2008 NEZ001>003-019>021-054-055-WYZ059>070-171030- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 417 AM MDT SUN MAR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL CONTINUE THROUGH AROUND 15Z TODAY...AND A BAND OF SNOW WILL ALSO MOVE NORTH ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE FORECAST AREA THIS MORNING. AFTER A BREAK IN THE PRECIPITATION THIS MORNING...WIDESPREAD SNOW SHOWERS ARE EXPECTED TO REDEVELOP ACROSS THE AREA BY LATE THIS AFTERNOON. FOR TONIGHT...A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHERN LARAMIE RANGE AND LARAMIE COUNTY IN WYOMING...AND FOR BOX BUTTE...SCOTTS BLUFF...BANNER...KIMBALL...MORRILL AND CHEYENNE COUNTIES IN NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WATCH WILL CONTINUE THROUGH 600 PM MDT MONDAY BEFORE THE POTENTIAL STORM SYSTEM IS EXPECTED TO MOVE EAST OF THE AREA. TUESDAY THROUGH SATURDAY...PRECIPITATION CHANCES WILL GENERALLY BE LIMITED TO SLIGHT CHANCES FOR SNOW SHOWERS IN THE SIERRA MADRE AND SNOWY MOUNTAIN RANGES. NO SIGNIFICANT STORM SYSTEMS ARE EXPECTED TO AFFECT THE REMAINDER OF THE AREA THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL ACCUMULATION THROUGH LATE MONDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Mar 16, 1:42 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 142 PM MDT SUN MAR 16 2008 NEZ054-WYZ066-069-070-170000- KIMBALL-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...KIMBALL...BUFORD...HORSE CREEK... CHEYENNE...PINE BLUFFS 142 PM MDT SUN MAR 16 2008 ...AREAS OF FOG THE REST OF THIS AFTERNOON ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHWEST CORNER OF THE NEBRASKA PANHANDLE... THERE WILL BE SOME FOG LINGERING THROUGH THE REST OF THIS AFTERNOON FROM THE I-80 SUMMIT EAST INTO THE KIMBALL NEBRASKA AREA. IT WILL BE DENSE IN SPOTS WITH VISIBILITIES AS LOW AS A HALF MILE AT TIMES. MOTORISTS SHOULD USE EXTRA CAUTION THIS AFTERNOON IF TRAVELING.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:45 PM MDT | Winter Storm Warning | CYS | Cheyenne, Kimball | 12 hr |
Nearby
Snow Advisories in Nebraska, 2008Snow Advisories in Wyoming, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.